How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42849
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

I went to the ER because I have a abcessed wisdom tooth

Customer Question

I went to the ER because I have a abcessed wisdom tooth infected and it hurts really bad and has casued swelling on right side of face. they gave me clindamycin through iV and torodol for pain. Both made feel better and went home. Now its been 4 hours since I left the ER and teh swelling has increased a great deal. I just took another dose of clindamycin but this time orally in a capsule. I hear its bad for the stomach so I am worried. If i didnt have a reaction with IV or after this dosage so far will I be ok? Also WHY would my face swell up much more instead of going down if they gave me an antibiotic Iv? isnt it working? Should I go back to the ER? WHy is my swelling of the face bigger than stay the same or lower? Is clindamycing failry safe? Im very concerned
Submitted: 3 months ago.
Category: Medical
Expert:  Dr. David replied 3 months ago.

This is Dr. David

I am sorry you have an abscessed wisdom tooth.

make sure you when you take oral clindamycin antibiotics, you take it with food in your stomach. never take on an empty stomach as antibiotics can upset your stomach. you will be fine with oral clindamycin. the torodol most likely helped decrease swelling and it as worn off now.

you need to be using an ice pack or a bag of ice in a zip lock bag wrapped in a towel on your face and cheek to help ice your face to decrease swelling. ice your face for 20-30 minutes 6-8 times a day to help decrease swelling and pain.

you should be sucking on ice chips to decrease swelling.

you should be gargling with salt water to kill bacteria in your mouth as well.

yes, clindamycin will be safe for you to take, but make sure you have some food already in your stomach when you take it

you should also take a probiotic daily as well to prevent antibiotic caused diarrhea symptoms.

you can also use tylenol and ibuprofen every 4-6 hours to help decrease pain as well.

let me know if you have other questions.

if done for now, please leave positive rating of 3-5 stars so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions

here is my website if you need to reach me:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com

Customer: replied 3 months ago.
this has been a horrible weekend for me. Been dealing with lots of pain in my right jaw since weds and as each day has gone by the swelling on the right cheek keeps getting bigger and bigger extending into the chin area and under jaw this morning! On Thursday I went to dentist who did xray and said my wisdom tooth was infected and gave zpack. Then since swelling kept growing with pain I went to ER Friday and ER doctor changed my antibitic to Clandimycin. They told me to be patient until antibiotic kicks in. Then yesterday I ended up at the ER two times!!! In the morning because of the swelling and afternoon because my hear went into tachy and pvcs after taking antibitic. At ER face more swollen and pain and I couldnt physically open my mouth enough for doctor to see inside so he ordered a cat scan. He told me everything looked good as far as catscan showed and same with blood work and again sent me home telling me to be patient. The second I walked into my home that same ER doctor called me and told me the radiologist contacted him telling him that he had overlooked something. That he saw in my catscan what seems to be a rock in the salivary gland blocking it and in fact didnt think I have a tooth infection but a salivary gland stone causing infection and told me to follow up with ENT and eat sour candy to produce saliva to try to dislodge it. So my questions are these:1. How can a dentist tell me I have a tooth infection and ER doctor tell me no that I have this other thing? Who is more rightly correct?2. I dont understand with all antibiotics I am taking WHY the swelling gets bigger or at least not just stay the same? I am so depressed. I look disfigured and really start to believe the swelling will never go down and I will never look like myself again. Will the swelling go down and away forever? If so when? And was does it keep getting bigger? How does it get reduced?3. Im scared to take antibitics because of tachycardia and pvcs I got yesterday after taking it and this morning again I took it and again I got tachycardia but went away after 1 minute and no pvcs. Is it a reaction to the med Im starting to have or anxiety? Keeo in mind I have been on clandimycin since Friday and havent had any side effects until yesterday and this morning.4. How our salivary gland stones treated if they dislodge on their own? I saw a photo where it shows an operation of the whle cheek, all skin peeled off? Is it that drastic?
oh and DR at ER said no abcess was seen on catscan!
Thank you!
Expert:  Dr. David replied 3 months ago.

This is Dr. David

I am sorry you are having such a bad week.

it can be very difficult with different doctors give you different pieces of advice.

wisdom teeth infected often can cause tenderness and pain and redness in the gums and cause swelling of the jaw and face area.

blocked salivary gland by a stone or Sialolithiasis can also cause pain and swelling of the jaw and side of the face

so these two diagnosis often can be mixed up by doctors

I'm glad you had the CT scan of the face which saw a salivary duct stone and also saw didn't show any dental abscess.

this doesn't mean you don't have infection or inflammation of your wisdom teeth

it sounds like you are battling a lot of anxiety symptoms as well. excessive anxiety can cause tachycardia and PVC type heart palpitations.

taking clindamycin would not be causing your tachycardia and PVC symptoms.

it sounds like the cause of your swelling is not infection, but a blocked salivary duct stone that was seen on CT scan.

you should suck on sour or lemon candy. you should also be using a warm towel or warm compresses on your cheek to help open up the salivary ducts so the stone can come out.

eating foods which make your mouth water can help as well like lemon pie, lemon meringue. anything that makes your mouth water causes more saliva production and this can push out the stone.

once the stone is gone and your swelling gets better, you should follow up with your dentist and have him examine your mouth and wisdom teeth again to be sure there is no infection there.

you need to try to calm down your anxiety symptoms by taking deep breaths.

salivary duct stones are treated first with warm compresses and towels on the cheek and having you drink more water and sucking on lemon drops and lemon candy to help stimulate saliva production. in most cases this works in helping to dislodge the stone out of the blocked area. surgery is the last resort. you don't need to be looking up surgery photos. this only worsens your anxiety symptoms

let me know if you have other questions.

if done for now, please leave positive rating of 3-5 stars so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions

here is my website if you need to reach me:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com

Related Medical Questions